Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 47, NWS Springfield, MO

April 22, 2008Barton County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 22, 2008, 2:49 AM CDT for Barton County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2008, 2:49 AM CDT (07:49 UTC)
Expired
Apr 22, 2008, 7:10 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Barton County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 220752
FFWSGF
MOC011-221400-
/O.NEW.KSGF.FF.W.0047.080422T0749Z-080422T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 AM CDT TUE APR 22 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 AM CDT.

* AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR HAS ESTIMATED OVER AN INCH OF RAINFALL HAS      
  FALLEN OVER THE NORTHERN PORTIONS OF BARTON COUNTY IN THE LAST     
  HOUR SINCE 2 AM CDT. GIVEN THE ALREADY SATURATED GROUNDS THIS      
  HEAVY RAINFALL WILL LIKELY LEAD TO FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  LAMAR...VERDELLA...LIBERAL AND MINDENMINES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

LAT...LON 3765 9461 3764 9408 3760 9408 3743 9409
      3743 9461

$$

WISE
1 follow-up statement
000 
WGUS73 KSGF 221210
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 AM CDT TUE APR 22 2008

MOC011-221221-
/O.CAN.KSGF.FF.W.0047.000000T0000Z-080422T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARTON MO-
711 AM CDT TUE APR 22 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BARTON COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3765 9461 3764 9408 3760 9408 3743 9409
      3743 9461
TIME...MOT...LOC 1211Z 180DEG 0KT 3755 9429

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 2:17 AM CDT, 32 minutes earlier.

Area forecast discussion, Apr 22, 2:17 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 AM CDT TUE APR 22 2008

.DISCUSSION...

A COUPLE OF STRONG TO SEVERE STORMS WERE POPPING OVER OUR KANSAS
AND EXTREME WESTERN MISSOURI COUNTIES EARLY THIS MORNING AS AN
UPPER LEVEL SHORTWAVE INTERACTED WITH A LOW LEVEL MOISTURE AXIS
ALONG THE KANSAS/MISSOURI BORDER. CAPPING INVERSION HAS SUPPRESSED
ACTIVITY TO THE SOUTH OF THE THIS AREA SO FAR.

THE LATEST SURFACE ANALYSIS SHOWS A FRONT EXTENDING FROM
NORTHWEST MISSOURI TO WEST CENTRAL OKLAHOMA...STILL FURTHER WEST
THAN ANTICIPATED BY EARLIER FORECAST. SO OVERALL SHORT TERM TREND
CONTINUES TO BE LAGGING ONSET OF PRECIP A LITTLE FROM WEST TO EAST
TODAY. ONCE THE FRONT MOVES INTO THE AREA BY LATE MORNING/EARLY
AFTERNOON...INCREASED COVERAGE OF STORMS IS EXPECTED. CONVECTIVE
INHIBITION ALSO DECREASED WITH CAPE VALUES INCREASING TO 1000-2000
J/KG...SO EXPECT SOME STORMS TO APPROACH SEVERE POTENTIAL.

STILL COULD SEE A BREAK IN PRECIP ON TUESDAY NIGHT AND WEDNESDAY
MOST AREAS AS A WEAK UPPER LEVEL RIDGE BUILDS INTO THE OZARKS AND
THE COLD FRONT CONTINUES TO WASH OUT NEAR THE ARKANSAS BORDER.

STORM CHANCES INCREASE WEDNESDAY NIGHT AND THURSDAY AS UPPER RIDGE
SHIFTS TO THE EAST AND UPPER TROUGH SHIFTS EASTWARD FROM THE
NORTHWEST PACIFIC COAST TOWARD THE NORTHERN ROCKIES. BOTH THE NAM
AND GFS SHOW A VIGOROUS SHORTWAVE APPROACHING THE AREA WEDNESDAY
NIGHT. MAIN REASON FOR NOW GOING COMPLETELY GUNG HO WITH POPS IS
LACK OF A FRONT OVER OUR AREA. AT THAT TIME THE MAIN SURFACE
TROUGH WILL BE DEEPENING OVER THE HIGH PLAINS. HOWEVER...DECENT
LOW LEVEL MOISTURE WILL BE IN PLACE SO WILL CONTINUE WITH MAINLY
40-50 PERCENT POPS.

WILL CONTINUE PRECIPITATION CHANCES THROUGH FRIDAY...WHEN THE
FRONT IS EXPECTED TO PUSH EASTWARD ACROSS THE FORECAST AREA.
THEREAFTER WILL CONTINUE WITH A DRY FORECAST.

LARGE DISCREPANCIES CONTINUE IN 500 MB HEIGHT FIELDS BETWEEN THE
ECMWF AND GFS FROM SUNDAY ON...WITH THE ECMWF SHOWING A LARGE
TROUGH OVER THE CENTRAL U.S. AND THE GFS PRODUCING A SHARPER
TROUGH OVER THE WESTERN U.S. AND A RIDGE OVER THE SOUTHEAST U.S.

TERRY

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST CHALLENGE OVER THE TAF
PERIOD DEALS WITH THUNDERSTORM POTENTIAL ALONG A SLOW MOVING FRONT
CURRENTLY LOCATED OVER EASTERN KANSAS. AHEAD OF THE FRONT VFR
CONDITIONS WILL BE THE RULE...WITH MVFR CONDITIONS POSSIBLE WITHIN
ANY SHRA/TSRA ACTIVITY THAT IS BEGINNING TO DEVELOP ALONG THE
FRONT ACROSS EASTERN KANSAS. SHRA/TSRA WILL LIKELY CONTINUE TO DEVELOP
ALONG THE FRONT AS IT MOVES EAST INTO THE TAF SITES
OVERNIGHT...FIRST AT THE KJLN SITE OVER THE NEXT FEW HOURS THEN
INTO THE KSGF NEAR DAY BREAK. MVFR CONDITION WILL CONTINUE TO BE
POSSIBLE WITH ANY SHRA/TSRA THROUGH TUESDAY MORNING. THE COLD
FRONT SHOULD PASS THROUGH BOTH TERMINALS AROUND MIDDAY...WITH
IMPROVING CONDITIONS IN THE EARLY AFTERNOON.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 21, 11:29 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CDT MON APR 21 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1129 PM CDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  A FEW STORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...DAMAGING WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  AREAS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS WEST
  OF A LINE FROM WARSAW IN BENTON COUNTY TO SPRINGFIELD TO
  CASSVILLE IN BARRY COUNTY DURING THE OVERNIGHT HOURS.

  DISCUSSION:

 SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT TONIGHT
 ACROSS EASTERN KANSAS. THIS FRONT WILL SLOWLY MOVE TO THE
 EAST...WITH THUNDERSTORM ACTIVITY EXPECTED TO MOVE INTO EXTREME
 SOUTHEAST KANSAS AND WESTERN MISSOURI DURING THE EARLY MORNING
 HOURS. INSTABILITY PROFILES SUGGEST THAT THESE STORMS WILL BE
 STRONG...WITH A FEW SEVERE STORMS POSSIBLE. HAIL TO THE SIZE OF
 QUARTERS AND A FEW DAMAGING WIND GUSTS ARE THE PRIMARY HAZARDS.
 THIS ACTIVITY WILL SLOWLY MOVE EASTWARD OVERNIGHT...AFFECTING
 AREAS MAINLY ALONG AND WEST OF A LINE FROM WARSAW IN BENTON
 COUNTY TO SPRINGFIELD TO CASSVILLE IN BARRY COUNTY. AS A
 RESULT...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  SCATTERED THUNDERSTORMS WILL LIKELY BE ONGOING TUESDAY MORNING
  ALONG A SLOWLY ADVANCING COLD FRONT. OTHER THUNDERSTORMS MAY
  THEN DEVELOP ALONG THE FRONT TUESDAY AFTERNOON AND EVENING
  ACROSS SOUTH CENTRAL MISSOURI. A FEW OF THESE STORMS WILL BE
  CAPABLE OF PRODUCING LARGE HAIL...STRONG STRAIGHT LINE WINDS
  AND HEAVY RAINFALL.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY
  NIGHT THROUGH FRIDAY NIGHT. SOME OF THESE STORMS MAY ALSO BE
  STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED FOR COMMUNITIES WEST OF A LINE
 FROM NEVADA TO JOPLIN AFTER 3 AM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Apr 22, 1:11 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 AM CDT TUE APR 22 2008

KSZ097-220700-
CRAWFORD KS-
111 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CRAWFORD COUNTY UNTIL 200
AM CDT...

AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WALNUT...OR 9 MILES EAST OF
ST. PAUL...MOVING NORTHEAST AT 36 MPH.

THIS STORM WILL BE NEAR...
  GIRARD BY 120 AM CDT.
  ENGLEVALE AND 6 MILES NORTHWEST OF ARMA BY 135 AM CDT.
  6 MILES NORTHWEST OF MULBERRY BY 140 AM CDT.
  ARCADIA BY 145 AM CDT.

THE TOWNS OF FARLINGTON...POLK AND CROWEBURG ARE IN THE PATH OF THIS
STORM.

PEOPLE IN NORTHERN CRAWFORD COUNTY...INCLUDING THE CITIES OF
GIRARD...ENGLEVALE AND ARCADIA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

WISE
Local storm report, Apr 22, 2:27 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     HAIL             3 NW LAMAR HEIGHTS      37.52N 94.34W
04/22/2008  M0.50 INCH       BARTON             MO   TRAINED SPOTTER

&&

MTERRY
Special weather statement, Apr 22, 2:45 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT TUE APR 22 2008

MOZ066-077-078-089-220815-
DADE MO-BARTON MO-CEDAR MO-VERNON MO-
245 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN BARTON...NORTHWESTERN
DADE...SOUTHEASTERN VERNON AND WESTERN CEDAR COUNTIES UNTIL 315 AM
CDT...

AT 243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF SHELDON...OR 6 MILES NORTH OF
LAMAR...MOVING EAST AT 33 MPH.

PEOPLE IN EASTERN BARTON...NORTHWESTERN DADE...SOUTHEASTERN VERNON
AND WESTERN CEDAR COUNTIES...INCLUDING THE CITY OF SHELDON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:37 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon68 min
Apr 22, 2:55 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon37 min
Apr 22, 3:06 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade54 min
Apr 22, 4:26 AM CDTSevere Thunderstorm WarningSGFPolk40 min
Apr 22, 4:31 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair16 min
Apr 22, 5:36 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair54 min
Apr 22, 6:01 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Laclede, Polk59 min
Apr 22, 6:29 AM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski42 min
Apr 22, 6:37 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski53 min
Apr 22, 7:18 AM CDTFlash Flood WarningSGFDallas, Laclede, Polk3 hr
Apr 22, 7:18 AM CDTSevere Thunderstorm WarningSGFLaclede, Texas, Wright57 min
Apr 22, 7:23 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright67 min
Apr 22, 7:28 AM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas35 min
Apr 22, 7:48 AM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas57 min
Apr 22, 7:58 AM CDTFlash Flood WarningSGFTexas, Webster, Wright3 hr
Apr 22, 8:15 AM CDTSevere Thunderstorm WarningSGFTexas, Webster, Wright60 min
Apr 22, 8:47 AM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Shannon, Texas49 min
Apr 22, 8:51 AM CDTAreal Flood AdvisorySGFChristian, Douglas, Howell, Oregon, Ozark, Shannon and 3 more6 hr
Apr 22, 9:07 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald53 min
Apr 22, 9:52 AM CDTSevere Thunderstorm WarningSGFBarry38 min
Apr 22, 9:59 AM CDTSevere Thunderstorm WarningSGFChristian, Stone61 min
Apr 22, 10:22 AM CDTSevere Thunderstorm WarningSGFStone, Taney39 min
Apr 22, 10:52 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Stone, Taney53 min
Apr 22, 10:58 AM CDTAreal Flood AdvisorySGFChristian, Howell, Ozark, Stone, Taney3 hr
Apr 22, 3:24 PM CDTSevere Thunderstorm WarningSGFNewton51 min
Apr 22, 3:29 PM CDTSevere Thunderstorm WarningSGFBarry61 min
Apr 22, 3:42 PM CDTSevere Thunderstorm WarningSGFGreene53 min
Apr 22, 3:43 PM CDTSevere Thunderstorm WarningSGFLawrence47 min
Apr 22, 4:01 PM CDTSevere Thunderstorm WarningSGFChristian, Stone89 min
Apr 22, 4:12 PM CDTSevere Thunderstorm WarningSGFNewton18 min
Apr 22, 4:16 PM CDTTornado WarningSGFBarry52 min
Apr 22, 4:22 PM CDTSevere Thunderstorm WarningSGFLawrence53 min
Apr 22, 4:28 PM CDTSevere Thunderstorm WarningSGFBarry62 min
Apr 22, 4:35 PM CDTFlash Flood WarningSGFBarry6 hr
Apr 22, 4:57 PM CDTFlash Flood WarningSGFChristian, Greene, Stone6 hr
Apr 22, 5:18 PM CDTSevere Thunderstorm WarningSGFBarry26 min
Apr 22, 5:21 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence54 min
Apr 22, 5:31 PM CDTSevere Thunderstorm WarningSGFChristian, Lawrence, Stone63 min
Apr 22, 6:09 PM CDTSevere Thunderstorm WarningSGFGreene25 min

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.